Vaccine Safety Group Calls for Investigation WASHINGTON--(BUSINESS WIRE)--Comparing serious adverse event reports to the federal Vaccine Adverse Events Reporting System (VAERS) following Gardasil (HPV) and another vaccine for meningococcal (Menactra), the National Vaccine Information Center (http://cts.businesswire.com/ct/CT?id=smartlink&url=http%3A%2F%2Fwww.NVIC.org&esheet=5890912&lan=en_US&anchor=www.NVIC.org&index=1) found that there are three to 30 times more serious health problems and deaths reported to VAERS after Gardasil vaccination. As reported by CBS News, the longtime vaccine safety watchdog group is calling for action, including an investigation by the Department of Health & Human Services (DHHS) and the U.S. Congress into the fast-tracked licensure and government recommendation that all young girls and women get Gardasil vaccine.
“Merck only studied the vaccine in fewer than 1200 girls under age 16 and most of the serious health problems and deaths in the pre-licensure clinical trials were written off as a 'coincidence,'” said NVIC co-founder and president, Barbara Loe Fisher. “If the new Administration and Congress want to make government recommended health care safer, more effective and less expensive, a good place to start is by looking into the human and economic costs of Gardasil vaccine.”
Gardasil and Menactra vaccines are recommended by the Centers for Disease Control (CDC) for gradeschool, high school and college age children, although Gardasil is only given to girls while Menactra is given to both girls and boys. If reports of Gardasil vaccine-related adverse events are only coincidental as maintained by CDC officials in October 2008, there would be little or no difference in the number and severity of adverse event reports for both vaccines.
Using the MedAlerts database, compiling data for VAERS through November 30, 2008, NVIC found that compared to Menactra, Gardasil is associated with at least twice as many Emergency Room visit reports (5,021), four times as many Death reports (29); five times as many “Did Not Recover” reports (2,017) and seven times as many “Disabled” reports (261). There have been 34 reports of thrombosis, 27 reports of lupus, 23 reports of blood clots, 16 reports of stroke, and 11 reports of vasculitis following Gardasil vaccine given alone without any other vaccines. There are three to six times more fainting or syncope reports after Gardasil vaccination than after Menactra and there have been 544 reports of seizures following Gardasil and 158 after Menactra (73 Menactra-associated seizures involved co-administration with Gardasil).
Rechallenge reports to VAERS involve cases where there was a worsening of symptoms after repeated vaccination. There were 275 Rechallenge reports after Gardasil compared to eight after Menactra (7 Menactra-associated Rechallenge reports involved co-administration with Gardasil). In the entire VAERS database for all vaccine adverse event reports, there are 467 rechallenge reports, of which nearly 60 percent are for Gardasil.
A 15-year old gymnast, cheerleader and honor roll student in Kansas has been diagnosed with Gardasil vaccine-related brain inflammation after receiving three Gardasil shots. Her first symptoms included muscle and joint weakness and pain, numbness and tingling in her hands and feet, severe headaches excessive fatigue, rash, dizziness, and loss of concentration after the first shot. After the second and third shots she began losing her hair and developed seizures, bouts of paralysis, mini-strokes, partial loss of vision, and severe chest pain, memory and speech loss. Click here to learn more.
A 21-year old Maryland artist, athlete and honor roll college student died suddenly without explanation in June 2008 after her third Gardasil shot. She is one of the 29 Gardasil death reports in VAERS. Click here to learn more.
A nonprofit, non-medical organization founded by parents of vaccine injured children in 1982, NVIC issued three VAERS analyses in 2007 warning that Gardasil appeared to be highly reactive and asking for federal health agencies to inform physicians and parents about serious health problems associated with the new vaccine.